Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS El Paso, TX

July 13, 2017Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 13, 2017, 9:22 PM MDT for Doña Ana County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 9:22 PM MDT (03:22 UTC)
Expired
Jul 13, 2017, 10:00 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Doña Ana County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3311 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS54 KEPZ 140322
SVREPZ
NMC013-140400-
/O.NEW.KEPZ.SV.W.0096.170714T0322Z-170714T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
922 PM MDT THU JUL 13 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Central Dona Ana County in south central New Mexico...

* Until 1000 PM MDT

* At 921 PM MDT, a severe thunderstorm was located near Jornada
  Range, or 14 miles northeast of Leasburg, moving southwest at 10
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Jornada Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3268 10667 3259 10656 3240 10671 3257 10689
TIME...MOT...LOC 0321Z 052DEG 10KT 3258 10669 

HAIL...1.00IN
WIND...<50MPH
 
$$

LANEY
1 follow-up statement
202 
WWUS54 KEPZ 140351
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
951 PM MDT THU JUL 13 2017

NMC013-140401-
/O.EXP.KEPZ.SV.W.0096.000000T0000Z-170714T0400Z/
Dona Ana NM-
951 PM MDT THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DONA ANA COUNTY WILL
EXPIRE AT 1000 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3268 10667 3259 10656 3240 10671 3257 10689
TIME...MOT...LOC 0351Z 052DEG 10KT 3254 10674 

$$

LANEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:24 PM MDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 13, 3:24 PM MDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
324 PM MDT Thu Jul 13 2017

.SYNOPSIS...
Isolated to scattered thunderstorms will continue across the area
tonight and tomorrow. Areas west of the Rio Grande will be more
active tonight with a heavy rain potential. On Friday the greater
coverage of thunderstorms will shift to areas along the border as
an upper level system moves west through the region. Chances for
thunderstorms during the weekend will be diminished with mainly
isolated storms expected. A standard summertime pattern of
isolated lowland and scattered mountain storms will occur next
week. Temperatures will be near seasonal averages next week.

&&

.DISCUSSION...
Our summertime thunderstorm season continues with an area of high
pressure located north of the area and moist easterly flow pattern
continuing the region. Moist and unstable conditions will be
concentrated more over portions of southwest New Mexico this
evening where strong thunderstorm development will be more
favorable. The greatest threat potential will be from locally
heavy rainfall that may produce localized flash flooding. Small
hail and wind gusts to 50 mph will also be possible. Strong storm
outflow winds over dust prone areas of southwest New Mexico may
kick up brief periods of dense blowing dust that could greatly
reduce visibilities along the interstate 10 corridor. For the rest
of the are Thunderstorms will be more isolated tonight with
periods of heavy rain, small hail and 50 mph wind gusts possible.

On Friday the focus for rain and thunderstorms will shift more to
the border areas of far west Texas and southern New Mexico as an
open easterly wave tracks to the west during the day. Locally
heavy rainfall from scattered showers and thunderstorms will be
possible along the border. Other areas will see a more isolated
coverage of storms with some scattered storms in the Gila Region.
Increased cloud cover will cause Friday's temperatures to a few
degrees below normal, especially in border areas. Easterly surface
winds will also be stronger with locally strong gusts along the
west slopes of area mountains.

Diminished thunderstorm activity is anticipated for the weekend as
the easterly wave moves off to the west and high pressure aloft
strengthens over the local area and drier continental air mixes
into the local airmass. low level flow will still bring in enough
moisture to generate isolated thunderstorms but rain totals
overall should be lower and more spotty. Day time temperatures
will rebound a few degrees and will be closer to seasonal
averages.

The outlook for next week continues a normal summertime
thunderstorm pattern for the area as a broad area of high pressure
dominates the nation's western and central areas. Weak easterly
flow aloft will continue with moist low level flow becoming more
southerly. This pattern will allow for a general isolated to
scattered thunderstorm development in the lowlands with scattered
to numerous coverage in the mountains. Precipitable water values
will run slightly above normal with periods of localized heavy
rainfall possible. Weak embedded impulses and troughs in the
easterly flow that are too small to be properly modeled will
cause fluctuations in thunderstorm coverage as the transit the
area. Temperatures are expected to remain near normal next week.

&&

.AVIATION...Valid 14/00Z-15/00Z...
VFR thru period with skies FEW-SCT090 and SCT-BKN250 and 10SM of
VIS. Thunderstorm activity is expected to remain mainly in the
mountains and west of the Rio Grande. However, isolated storms are
expected thru the region which could lead to MVFR due to localized
heavy rain and blowing dust. Winds will be generally east to
southeast with speeds between 5 to 10 kts with afternoon gusts up to
20 kts.

&&

.FIRE WEATHER...
An upper level high pressure remains in place over the region which
will keep our temperatures over 90 degrees. However, an easterly
wave will bring some extra moisture and cooling in the area
tomorrow, especially close to the International Border. Minimum
relative humidities remain above the upper 20s and into the mid 30s,
and the Sacramento Mountains and Blacks Range go up to the mid 40s
through the period. Therefore, expect showers and thunderstorms to
continue through next week. Winds will remain between 5 to 15 mph
generally from the east and southeast. Although expect stronger wind
gust from the thunderstorm activity in the area between 25 to 30
mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  88  72  93 /  20  40  30  10
Sierra Blanca           69  84  69  89 /  30  50  20  10
Las Cruces              70  90  68  92 /  20  30  40  10
Alamogordo              69  90  67  92 /  30  20  20  30
Cloudcroft              53  68  51  70 /  30  30  20  30
Truth or Consequences   70  92  68  92 /  30  20  30  10
Silver City             63  85  62  85 /  50  40  30  30
Deming                  71  92  69  92 /  40  30  30  20
Lordsburg               69  92  68  91 /  50  30  30  20
West El Paso Metro      73  89  72  92 /  20  40  40  10
Dell City               67  89  66  94 /  20  40  10  10
Fort Hancock            72  89  72  93 /  30  50  20  10
Loma Linda              67  83  66  87 /  20  40  20  10
Fabens                  71  89  70  93 /  20  50  30  10
Santa Teresa            71  89  70  92 /  20  40  30  10
White Sands HQ          71  90  69  92 /  20  30  30  10
Jornada Range           69  91  65  92 /  20  20  30  10
Hatch                   68  92  66  94 /  30  20  30  20
Columbus                72  92  70  92 /  30  30  30  20
Orogrande               71  90  69  93 /  20  30  20  20
Mayhill                 55  76  55  78 /  20  30  20  30
Mescalero               56  78  55  80 /  30  30  20  30
Timberon                56  75  55  78 /  30  30  20  40
Winston                 59  84  59  84 /  50  30  40  30
Hillsboro               64  88  63  88 /  30  30  40  30
Spaceport               67  93  65  93 /  30  20  30  20
Lake Roberts            54  84  54  84 /  50  40  30  40
Hurley                  64  87  63  87 /  50  30  30  20
Cliff                   62  91  61  91 /  50  40  40  30
Mule Creek              65  89  65  89 /  40  40  40  30
Faywood                 63  87  62  88 /  40  30  30  20
Animas                  70  92  69  92 /  50  30  30  20
Hachita                 70  91  68  91 /  50  30  30  20
Antelope Wells          69  90  67  89 /  50  30  30  40
Cloverdale              66  87  64  86 /  60  30  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

04/29 Lundeen/Crespo
Hazardous weather outlook, Jul 13, 11:24 AM MDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1124 AM MDT Thu Jul 13 2017

NMZ401>417-TXZ418>424-141730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1124 AM MDT Thu Jul 13 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will occur across the area
this afternoon and evening. Storms will initiate first over and
near the higher mountains then spread over the lowlands later in
the afternoon and evening. Mountain areas will see greater
coverage overall. Periods heavy rainfall with localized flooding
may occur from stronger storms. Wind gusts up to 50 mph will also
be possible with thunderstorm related blowing dust possible over
the dust prone areas of Southwestern New Mexico through this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorm coverage will increase on Friday, especially along
the border areas. Most areas will see scattered thunderstorm
development in the afternoon and evening with locally heavy
rainfall with minor flooding possible. Saturday and Sunday will
have reduced coverage from thunderstorms with lower rain amounts
expected. A pattern of isolated lowland and scattered mountain
thunderstorm development will occur for Monday through Wednesday
in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather to the NWS via
our 800 spotter line or via Twitter with our username @NWSElPaso

Lundeen

In the hours before

Special weather statement, Jul 13, 4:29 PM MDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
429 PM MDT THU JUL 13 2017

NMZ404-405-132315-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
429 PM MDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO COUNTY UNTIL
515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Steins, or 16 miles west of Lordsburg, moving south at
15 mph.

Pea size hail and winds in excess of 45 mph with blowing dust will
be possible with this storm.

Gusty outflow winds will likely precede the arrival of the storm
potentially resulting in blowing dust and greatly reduced
visibilities along Interstate 10 between Lordsburg and the Arizona
state line.

Locations impacted include...
Road Forks and Steins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3256 10905 3256 10887 3211 10869 3210 10905
TIME...MOT...LOC 2227Z 000DEG 34KT 3243 10896

LANEY
Special weather statement, Jul 13, 9:15 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service El Paso TX
915 PM MDT THU JUL 13 2017

NMZ407-411-140400-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
915 PM MDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA AND
SOUTHWESTERN DONA ANA COUNTIES UNTIL 1000 PM MDT...

At 914 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles west of La Union, or 29 miles east of Columbus, moving
southwest at 15 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Kilbourne Hole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3193 10746 3211 10710 3194 10693 3178 10703
      3178 10730
TIME...MOT...LOC 0314Z 050DEG 15KT 3187 10714

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:15 PM MDTSpecial Weather StatementEPZ45 min
Jul 13, 10:47 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.